Publication Abstract

Authors: Schneider JL, Zhao WK, Corley DA

Title: Aspirin and nonsteroidal anti-inflammatory drug use and the risk of Barrett's esophagus.

Journal: Dig Dis Sci 60(2):436-43

Date: 2015 Feb

Abstract: BACKGROUND: The use of aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs) may decrease the risk of esophageal adenocarcinoma; however, it is unknown where these agents may act in the proposed pathway from normal mucosa to Barrett's esophagus to esophageal adenocarcinoma. AIM: The aim of the study was to evaluate the association between aspirin and NSAID use and Barrett's esophagus in a case-control study within a large community-based population. METHODS: We conducted a case-control study of aspirin/NSAID use and Barrett's esophagus within the Kaiser Permanente Northern California population. Cases had a new diagnosis of Barrett's esophagus between October 2002 and September 2005; controls were members without a diagnosis of Barrett's esophagus. RESULTS: Persons with Barrett's esophagus were less likely to use aspirin than population controls [odds ratio (OR) 0.59, 95 % confidence interval (CI) 0.39-0.87]; a stronger association was found among cases and controls with reflux symptoms (OR 0.49, 95 % CI 0.32-0.75; p value interaction = 0.004). Similar associations were found with the use of either aspirin and/or non-aspirin NSAIDs (OR 0.53, 95 % CI 0.35-0.81), although NSAID use alone was not significantly associated with Barrett's esophagus (OR 0.74, 95 % CI 0.47-1.16). The strength of the association was highest among persons with at least moderate-to-high total medication intake. CONCLUSIONS: Regular use of aspirin or NSAIDs was associated with a decreased risk of Barrett's esophagus, particularly among persons with gastroesophageal reflux disease symptoms. These findings have implications for chemoprevention, as some of the previously described protective association between aspirin/NSAIDs and esophageal adenocarcinoma may be explained by events that occur prior to the development of Barrett's esophagus.